Kansas, 2015

Hail and Damaging Wind in Kansas, April 15, 2015

April 15, 2015 · NWS GLD · 6 events in 2 counties and zones

Severe thunderstorms developed during the afternoon and evening over Sherman and western Thomas counties. Large hail up to half dollar in size was reported 5 E of Goodland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed during the afternoon and evening over Sherman and western Thomas counties. Large hail up to half dollar in size was reported 5 E of Goodland. This same storm produced the strongest wind gust, with an estimated speed of 85 MPH 8 E of Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 5:20 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 15, 5:20 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT WED APR 15 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 245 PM MDT WED APR 15 2015

THIS AFTERNOON THROUGH TONIGHT...AT 20Z DRYLINE CURRENTLY LOCATED
FROM NEAR KIRK COLORADO SOUTHEAST TO NEAR BURLINGTON TO KIT CARSON
COLORADO. MODELS AGREE THAT THUNDERSTORM INITIATION EXPECTED IN THIS
GENERAL AREA OR SLIGHTLY EAST ANYTIME NOW. FROM NOW THROUGH 00Z
SHOULD SEE A SLOW EASTWARD PROGRESSION OF BROKEN LINE OR LINE OF
STORMS REACHING A BENKELMAN TO COLBY AND OAKLEY LINE OR SLIGHTLY
WEST OF IT. LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. CANT
RULE OUT A TORNADO VERY EARLY IN THE PERIOD.

AFTER 00Z GENERAL IDEA PER HRRR/NAM IS TO MOVE ANY ONGOING ACTIVITY
EAST/NORTHEAST THROUGH THE REST OF THE AREA DURING THE EVENING. BY
MIDNIGHT MOST OF THE ACTIVITY SHOULD BE LIMITED TO GRAHAM AND
NORTON COUNTIES EASTWARD. DURING THIS TIME STRONG AND POSSIBLY
DAMAGING WINDS APPEAR TO BE THE PRIMARY THREATS ALTHOUGH LARGE
HAIL CANT BE RULED OUT.

LOW TEMPERATURES IN THE LOW 30S TO AROUND 40 FOR FAR EASTERN
COLORADO...LOW 40S TO AROUND 50 EAST OF THE STATE LINE...MILDEST IN
NORTON AND HILL CITY.

THURSDAY...VARYING SOLUTIONS AS TO WHAT EXACTLY WILL HAPPEN BUT
GENERAL IDEA IS FOR THE MORNING HOURS TO BE GENERALLY VOID OF
PRECIPITATION GIVEN RATHER DRY MID LEVELS. NAM/GFS DO SHOW SOME LOW
LEVEL CLOUDINESS MOVING IN AND CANT RULE OUT SOME VERY LIGHT
SHOWERS. HAVE LOWERED POPS A BIT. DURING THE AFTERNOON HOURS
PRECIPITATION CHANCES INCREASE A BIT AND I AM PROBABLY A BIT HIGH ON
MY POPS. CANT RULE OUT A STRAY THUNDERSTORM AS WELL. HIGH
TEMPERATURES IN THE MID 50S TO LOW 60S FOR FAR EASTERN
COLORADO...LOW 60S TO AROUND 70 EAST OF THE STATE LINE. IF THE NAM
VERIFIES WITH MORE EXTENSIVE LOW LEVEL CLOUDINESS HIGH TEMPERATURES
WILL LIKELY BE SEVERAL DEGREES COOLER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM MDT WED APR 15 2015

THURSDAY-SUNDAY...CONTINUING TO MONITOR ACTIVE WEATHER PATTERN
THROUGH THIS WEEKEND AS LARGE SCALE UPPER LOW TRANSITIONS EAST
THROUGH THE CENTRAL ROCKIES AND ACROSS THE PLAINS. ANOMALOUSLY MOIST
AIR MASS WILL DEVELOP INTO THE PLAINS WITH THE EASTERN HALF OF THE
CWA PROGGED TO HAVE PWATS 1 INCH OR HIGHER BY LATE THURSDAY NIGHT
WHICH IS IN THE 99TH PERCENTILE. QUASI STATIONARY FRONT...DRY LINE IN
OUR SOUTH/SOUTHWEST...ALONG WITH OCCLUSION WILL LIKELY ACT AS MAIN
FOCUS FOR POSSIBLE BANDING OR OVERRUNNING OF PRECIPITATION THROUGH
THIS WEEKEND. OVERALL CONFIDENCE IN BENEFICIAL PRECIPITATION
CONTINUES TO INCREASE...HOWEVER POSITION OF BETTER QPF STILL IN
QUESTION PAST THURSDAY NIGHT AS MODELS DIFFER ON TIMING/POSITION OF
THESE FEATURES. THERE IS ALSO A TREND TOWARDS DRY SLOT REDEVELOPING
FRIDAY MORNING BEFORE SHOWERS/THUNDERSTORMS REDEVELOP MIDDAY.

REGARDING POP FORECAST TRENDS...I RAISED POPS THURSDAY NIGHT TO
CATEGORICAL ACCOUNTING FOR GOOD PRECIP SIGNAL AND BETTER MODEL
CONSISTENCY. OTHER CHANGE WAS TO SHOW DECREASING TREND FRI MORNING
TO ACCOUNT FOR POSSIBLE DRY SLOT DEVELOPMENT. BEYOND THAT I TRIED TO
NOT TO MAKE ANY WHOLESALE CHANGES WITH LIKELY POPS ACROSS THE NORTH
AND EAST CONTINUING FRIDAY NIGHT. I KEPT CHANCE POPS SATURDAY
THROUGH SUNDAY...AS CONFIDENCE IS NOT QUITE AS HIGH ON
TIMING/COVERAGE.

REGARDING QPF FORECAST TRENDS...AS PREVIOUSLY MENTIONED CONFIDENCE
IS INCREASING IN GOOD PRECIP AMOUNTS ACROSS THE CWA...AND WITH
MODERATE INSTABILITY ALONG WITH OVERRUNNING I AM COMFORTABLE USING
AGGRESSIVE BLEND AND SHOWING HIGHER TRENDS. BETWEEN THURSDAY NIGHT
AND FRIDAY NIGHT RAINFALL AMOUNTS OF 1 TO 2" IN OUR NORTHERN AND
EASTERN CWA SEEM REASONABLE...AND LOCALLY HIGHER AMOUNTS ARE
CERTAINLY POSSIBLE. NOT AS MUCH CONFIDENCE IN THE SOUTHERN
CWA...HOWEVER AS OF NOW 36HR TOTALS OF 0.5 TO 1" STILL SEEM
REASONABLE.

REGARDING SEVERE POTENTIAL THURSDAY EVENING...DEPENDING ON THE AMOUNT
OF CLEARING ASSOCIATED WITH DRY SLOT THIS FAR NORTH AND POSITION OF
DRY LINE/SURFACE FRONT WE COULD SEE A FEW SEVERE THUNDERSTORMS
DEVELOP IN NORTHWEST KANSAS IN POTENTIAL MODERATE CAPE/HIGH SHEER
ENVIRONMENT. WILL NEED TO MONITOR AS INGREDIENTS COULD BE AS GOOD OR
BETTER THAN THIS AFTERNOON.

SUNDAY NIGHT-WEDNESDAY...UPPER LOW CONTINUES TO TRANSITION EASTWARD
EVENTUALLY MERGING WITH BUILDING TROUGH OUT OF CANADA. NORTHERN H3
JET BECOMES ORIENTATED NORTH TO SOUTH ACROSS THE NORTHERN PLAINS AS
THIS LONGWAVE TROUGH DEEPENS OVER THE GREAT LAKES. THERE WILL BE A
TENDENCY TOWARDS SHORTWAVE TROUGHS TO MOVE THROUGH THIS FLOW TOWARDS
THE CENTRAL PLAINS WEAKENING AS THE SLIDE SOUTH. THERE IS NOT A LOT
OF CONFIDENCE IN THESE FEATURES...HOWEVER CONFIDENCE IS ALSO TOO LOW
TO GO COMPLETELY DRY. I KEPT SLIGHT CHANCE POPS IN PLACE WITH BET
SIGNAL FOR THUNDER WEDNESDAY AS SOUTHERN JET STREAM FINALLY STARTS
TO MOVE BACK TOWARDS THE CENTRAL ROCKIES WITH ALONG CLOSED UPPER
LOW BUILDING OVER THE SOUTHWEST US.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 520 PM MDT WED APR 15 2015

THUNDERSTORMS WILL BE POSSIBLE IN THE FIRST 6 HR OF THE TAF PERIOD
WITH ACTIVITY ALONG CO/KS STATELINE CURRENTLY TRANSITIONING NORTH
AND EAST. SOME RADAR RETURNS AND SURFACE OBS WOULD INDICATED VIRGA
AND DRY THUNDERSTORMS...WITH ISOLATED MICROBURSTS IN SOME OF THE
CELLS. I KEPT TEMPO MENTION OF THUNDERSTORM IN TAFS...WITH
COVERAGE LIMITED.

ADDITIONAL THUNDERSTORM ACTIVITY MAY REDEVELOP LATE
TONIGHT...HOWEVER AT THIS POINT CONFIDENCE IS TOO LOW TO ADD IN
TAFS. IF THIS WAS TO OCCUR KMCK SEEMS LIKE THE BEST BET.
OTHERWISE...THE BETTER PRECIP SIGNAL FOR SHOWER/THUNDERSTORM
REDEVELOPMENT IS CURRENTLY OUTSIDE THE CURRENT TAF PERIOD.

FOG/STRATUS MAY DEVELOP ACROSS NORTH CENTRAL KANSAS AND SOUTHWEST
NEBRASKA. CURRENTLY IT STILL LOOKS LIKE THE IMPACT IN CIG/VIS
SHOULD BE LIMITED AT KMCK WITH VFR/MVFR AT KGLD. I HAVE
UNCERTAINTY WITH HOW DENSE THE FOG AND LOW THE CIGS WOULD BE
CONSIDERING THE POSSIBILITY FOR INCREASED MIXING NEAR KMCK IF
THERE IS OVERNIGHT CONVECTION. I KEPT KMCK TAF IN LINE WITH
CURRENT MAV/MET AND PREVIOUS FORECAST TRENDS SHOWING LIFR CIGS AND
6SM BR AROUND 11-17Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254.

NE...NONE.
&&

SHORT TERM...99
LONG TERM...DR
AVIATION...DR
Hazardous weather outlook, Apr 15, 10:10 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT WED APR 15 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1010 AM MDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
CHEYENNE AND KIT CARSON COUNTIES OF COLORADO. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 3 PM
MDT (4 PM CDT) ALONG OR WEST OF A LINE FROM NEAR WRAY TO BURLINGTON
AND TRIBUNE. THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS
EVENING THE INITIAL LINE OF THUNDERSTORMS MAY EITHER CONTINUE EAST
OR DEVELOP INTO A SMALL COMPLEX. FOR THE FIRST SEVERAL HOURS
AFTER THUNDERSTORM INITIATION THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. DURING THE EARLY
TO MID EVENING HOURS THE PRIMARY THREATS SHOULD BECOME LARGE HAIL
AND DAMAGING WINDS. ANY THUNDERSTORM THAT PRODUCES STRONG OR
DAMAGING WINDS WILL HAVE AN INCREASED CHANCE TO ALSO PRODUCE
BLOWING DUST AND DIRT WITH NEAR ZERO VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS EAST OF A LINE
FROM CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA BOTH THURSDAY AND
FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Local storm report, Apr 15, 4:25 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
04/15/2015  M58 MPH          KIT CARSON         CO   ASOS

&&

KOCHASIC

The radar

The Goodland radar (KGLD), 28 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
April 15, 5:25 PM CST to 5:39 PM CST
Where
Thomas County, Brewster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -101.380

Hail, Sherman

When
April 15, 5:29 PM MST
Where
Sherman County, 7.84 mi S of Ruleton
Measured
1 in hail
Reported by
Public
Coordinates
39.217, -101.898

The average hail size covering the ground was half an inch.

Hail, Sherman

When
April 15, 6:17 PM MST
Where
Sherman County, 6 mi S of Goodland
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.263, -101.720

The hail was covering a quarter of the roadway. Storm report was relayed via spotter network.

Hail, Sherman

When
April 15, 6:35 PM MST
Where
Sherman County, 4.5 mi WSW of Edson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.313, -101.631

Hail, Sherman

When
April 15, 6:35 PM MST
Where
Sherman County, 4.08 mi W of Edson
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.329, -101.626

Thunderstorm Wind, Sherman

When
April 15, 6:43 PM MST
Where
Sherman County, 1.1 mi W of Edson
Measured
74 kt (85 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.330, -101.571

The storm chaser also reported blowing dust and reduced visibilities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566084, 566071, 566074, 566078, 566080, 566083.